Laughing and smiling with his family on a night out bowling, Robbie Hale was the picture of a normal teenage boy.
But neither his parents or siblings had any idea it would be their last time together before he tragically took his own life the next day.
The 16-year-old, from Lee-on-the-Solent, was battling mood swings, a loss of self-confidence and suicidal thoughts.
It was a dramatic change from his usual upbeat personality, which had occurred months after the youngster began taking a drug for the treatment of an acne problem.
Now his family has praised Portsmouth’s coroner after he called on a regulatory body to do more to protect young people who take isotretinoin from psychiatric problems.
In the living room of their home in Lee-on-the-Solent’s Cherque Farm development, Lorraine remembers the last night she saw her son.
‘He was on fire,’ she says.
‘That’s why we didn’t see this coming.
‘We had such a laugh.’
As reported in The News, the 16-year-old hanged himself the next morning, on January 8, 2011.
It took two years for the youngster’s death to come before an inquest at Portsmouth Guildhall last week.
The inquest heard the popular teenager was a happy and sensitive young man who enjoyed sports and had dreams of being a journalist.
But after taking isotretinoin, an acne medication, he became aggressive and lost his self-confidence in a matter of months, doubting his abilities on and off the football field.
He would punch holes in doors and break furniture after having fights with his sister.
His mood worsened when his best friend moved to London and his girlfriend moved to Derby, ending their relationship.
Robbie then attempted suicide in September 2010 by taking an overdose.
He called his mum to tell her what he had done, but she was stuck on a train to Brighton for a business meeting.
‘It was horrific,’ adds Lorraine.
‘I was stuck on this train and had to phone someone else to go to the house and call an ambulance, and I was stuck on the train knowing all this was going on.
‘I got off and got the first train back.’
Robbie was taken to Queen Alexandra Hospital in Cosham where doctors were able to rid him of the effects of the overdose.
Lorraine stopped her son from taking isotretinoin immediately, believing it to be the cause of his sudden anxiety.
As part of his recovery, the pair went on a holiday to Rome, and by Christmas he almost seemed his usual self.
But on January 8 he took his life without warning.
A note left in his bedroom said: ‘Can’t cope with home, college or expectations. It’s all too much. This is no-one’s fault, just my inability to carry on with my life at the moment.’
It later emerged he had been back in contact with his ex-girlfriend the night before.
The coroner for Portsmouth, David Horsely, last week recorded an open verdict over Robbie’s death.
He said that while he could not rule the drug isotretinoin had a significant influence on the youngster’s death, he could not rule out the possible link between the drug and Robbie’s state of mind.
And crucially, he has written to the Medicines and Healthcare products Regulatory Agency (MHRA), urging it to implement more rigorous guidelines on the use of isotetrinoin.
He has also called for better psychiatric screening of patients, especially young adults, for up to a year after the finish their course of the drug.
Lorraine says the outcome was the best thing she could have hoped for.
‘I wasn’t expecting an open verdict,’ she says.
‘It’s the best thing that could have happened.
‘In my mind, that drug is what contributed to Robbie’s death. Sure there were triggers, but I believe if he hadn’t taken that drug he would still be here today.
‘It was very important for me to get across the fact this was so unlike Robbie. He was not that sort of person at all, he was so happy.’
Lorraine now wants there to be better monitoring of people who take isotretinoin.
Robbie was asked at several follow-up appointments with his hospital dermatologists whether he was feeling low.
But since he attended those sessions with his mum, Lorraine thinks he wouldn’t have wanted to upset her by confessing any suicidal thoughts.
She also mentioned her son’s anger issues to his GP but says the problems were dismissed as the product of hormones. And after his first overdose, a letter was sent to his GP but was not followed up by the practice.
‘As a parent, I put my faith in the health system and it failed,’ adds Lorraine.
‘But thanks to the coroner I feel like I have achieved everything I wanted to achieve.’
ROBBIE’S mum has praised her son’s friends who came together to support the family, and each other, after his death.
Within a day of Robbie’s death, hundreds of people had signed up to an online Facebook group set up in his memory.
Over the next few weeks, they left heartfelt tributes and posted memories of their time with Robbie.
Lorraine Hale says: ‘It’s nice for me to see things being put on there.
‘That Facebook group has helped me a lot and people are still putting things on there now.’
The day after his death, a huge shrine was set up outside Bay House School in Gosport, where Robbie was a pupil in the sixth form.
And more recently, a group of Robbie’s closest friends also bought Lorraine a wooden chest to keep some of her son’s belongings in.
‘Robbie’s friends have been absolutely amazing and I see them a lot,’ adds Lorraine.
‘It was a massive tragedy in their lives so I think we have held together because of that.
‘They bought me this beautiful wooden chest which I keep Robbie’s things in.
‘I haven’t opened it yet because I don’t want to go through all of that.
‘But these are teenage lads and they’ve come together and bought this for me. They’re fantastic.’
To mark what would have been Robbie’s 18th birthday, Lorraine took his friends for a meal at Gunwharf Quays.
Afterwards, they let off 18 balloons from the back of the Gosport Ferry.
ACNE DRUG DETAILS
ISOTRETINOIN is mostly used to treat cases of severe acne.
It works in a variety of ways, targeting several of the factors that cause acne including the production of sebum – an oily substance produced by the skin.
A common side effect therefore is dry skin and lips.
But the Medicines and Healthcare products Regulatory Agency (MHRA) says depression, aggravation of existing depression, aggressive tendencies, anxiety and changes in mood are all side-effects which have been reported rarely in patients taking isotretinoin.
It says these effects have occurred in one or more of every 10,000 patients, but less than one in every 1,000 patients.
Abnormal behaviour, psychotic disorder, suicidal ideation, suicide attempts and suicide have been reported in one in every 10,000 patients of fewer.
The MHRA warns people who take the drug should inform their doctor if they have, or have ever suffered from, depression.
The regulatory body has kept the safety of isotretinoin under close review since its introduction in the UK in 1983.
Isotretinoin is only available on prescription and can only be prescribed by hospital doctors.
The MHRA advises family and friends of anyone taking the drug to help monitor a patient’s mood.
Robbie was taking isotretinoin manufactured by Beacon. There is also a brand called Roaccutane, manufactured by Roche, which is made up of the same chemical compound.